(Isotretinoin) and depression
The issue of isotretinoin and depression
has been a hot topic for some time. There have been several intances that have
been reported that isotretinoin can lead to depression and mood swings. It was
originally felt that those people with a history of depression were more likely
to experience these changes when taking isotretinoin. Due to individual cases,
a consent is required to be signed by both male and female patients prior to starting
therapy with isotretinoin. Due to the individual reports, several studies have
been conducted that have looked at the relationship between isotretinoin and depression.
These studies indicate that the use of isotretinoin does not cause or worsen depression,
but rather the opposite, showing that those who have used isotretinoin tend to
show less signs of depression. For a look at the abstract of this most recent
article from the Archives of Dermatology, .
and birth control pills
In the past, it has been suggested the use of oral
antibiotics can decrease the effects of birth control pills, making them less
effective and increasing the risk of pregnancy. There were some poory designed
studies that showed this may be the case with certain antibiotics. Recent teaching
however indicates that there does not seem to be an impact on the effectiveness
of birth control pills while taking almost all antibiotics. The only known exception
is a medication known as Rifampin. This is a rarely used antibiotic, used mostly
to treat tuberculosis. Thus, the antibiotics classically used for acne appear
to not alter the effects of oral contraceptive pills.